Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 53, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 31, 2003, 4:18 PM CDT for Dane County, Wisconsin. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 4:18 PM CDT (21:18 UTC)
- Expired
- Jul 31, 2003, 5:00 PM CDT
- In force
- 42 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Dane County, WI
The radar
The Milwaukee radar (KMKX), 58 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 12:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 502 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 136 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
444 WUUS53 KMKX 312118 SVRMKX WIC025-312200- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 418 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN DANE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 500 PM CDT * AT 418 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR COTTAGE GROVE...OR ABOUT 4 MILES SOUTH OF SUN PRAIRIE...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARSHALL AT 435 PM CDT. IF YOU ARE IN THE PATH OF THIS STORM...YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND DEADLY LIGHTNING. SEEK SHELTER IMMEDIATELY LAT...LON 4322 8934 4304 8933 4302 8902 4326 8903 $$ ZAJDEL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:00 PM CDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 31, 3:00 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT THU JUL 31 2003 FCST FOCUS ON UPPER LOW INTO MON. CLOSED OFF UPR LOW WL ROTATE OVR RGN THRU MON. AMS WL RMN UNSTBL THRU PD...SPCLY DURING AFTN HEATING. WL KEEP CHC TSTMS GOING THRU PD. MODELS IN FAIR AGRMT WITH POPS AND TEMPS. .MKX...NONE. MK
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 11 hours 18 minutes before
WIZ046-047-051-052-056>060-062>072-011000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 500 AM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING OVER ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE THE PRIMARY HAZARD...AN ISOLATED TORNADO IS ALSO POSSIBLE. A LOW PRESSURE TROUGH AHEAD OF AN UPPER LOW OVER NORTHERN MINNESOTA WILL BRING MORE SCATTERED THUNDERSTORMS. SOME OF THE STORMS WILL CONTAIN HEAVY RAINFALL. ALTHOUGH WIDESPREAD HEAVY RAIN IS NOT ANTICIPATED...A FEW AREAS COULD EXPERIENCE SOME URBAN OR LOW LAND FLOODING DUE TO THE SLOW MOVEMENT OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON FRIDAY. LARGE HAIL AND DAMAGING THUNDERSTORM WINDS ARE POSSIBLE. THE UPPER LOW WILL REACH NORTHERN WISCONSIN FRIDAY AND SATURDAY. STEEP LAPSE RATES FROM THE COLD AIR ALOFT...AND WARM MOIST AIR IN LOW LEVELS...WILL RESULT IN A CONTINUATION OF A MODERATELY UNSTABLE AIRMASS. SCATTERED THUNDERSTORMS WILL CONTINUE SATURDAY THROUGH MONDAY AS THE UPPER LOW CONTINUES ITS SLOW MOVEMENT INTO LOWER MICHIGAN. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND AGAIN FRIDAY. HENTZ
In the hours before
Local storm report, Jul 31, 2:18 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
218 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 AM REEDSBURG WI .25 INCH HAIL
07/31/03 SAUK REPORTED BY STORM
SPOTTER.
0151 AM OXFORD WI .25 INCH HAIL
07/31/03 MARQUETTE REPORTED BY STORM
SPOTTER.
0210 AM RIPON WI .25 INCH HAIL
07/31/03 FOND DU LAC REPORTED BY STORM
SPOTTER.Local storm report, Jul 31, 2:23 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
218 PM CDT THU JUL 31 2003...CORRECTION FOR TIMES
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0150 PM REEDSBURG WI .25 INCH HAIL
07/31/03 SAUK REPORTED BY STORM
SPOTTER.
0151 PM OXFORD WI .25 INCH HAIL
07/31/03 MARQUETTE REPORTED BY STORM
SPOTTER.
0210 PM RIPON WI .25 INCH HAIL
07/31/03 FOND DU LAC REPORTED BY STORM
SPOTTER.Local storm report, Jul 31, 2:24 PM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
224 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1250 PM 2 NW OXFORD WI .75 INCH HAIL
07/31/03 MARQUETTE REPORTED BY PUBLIC.
0204 PM 4 NE HOWARDS GROVE WI 1 INCH HAIL
07/31/03 SHEBOYGAN REPORTED BY PUBLIC.Local storm report, Jul 31, 3:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
356 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0256 PM 2 S DODGEVILLE WI .75 INCH HAIL
07/31/03 IOWA REPORTED BY STORM
SPOTTER.
0310 PM HOLLANDALE WI .75 INCH HAIL
07/31/03 IOWA REPORTED BY HOLLANDALE
POST OFFICE.
0334 PM 3 W NEW GLARUS WI .75 INCH HAIL
07/31/03 GREEN REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 12:44 PM CDT | Severe Thunderstorm Warning | MKX | Marquette | 76 min |
| Jul 31, 1:26 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Sauk | 79 min |
| Jul 31, 2:05 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 55 min |
| Jul 31, 2:31 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac | 74 min |
| Jul 31, 2:36 PM CDT | Severe Thunderstorm Warning | MKX | Milwaukee | 54 min |
| Jul 31, 2:58 PM CDT | Severe Thunderstorm Warning | MKX | Dane, Green | 77 min |
| Jul 31, 3:58 PM CDT | Severe Thunderstorm Warning | MKX | Rock | 62 min |
| Jul 31, 4:20 PM CDT | Special Marine Warning | MKX | 85 min | |
| Jul 31, 4:20 PM CDT | Special Marine Warning | MKX | 85 min | |
| Jul 31, 5:40 PM CDT | Severe Thunderstorm Warning | MKX | Jefferson, Waukesha | 50 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.